Illinois, 2018

Damaging Wind in Illinois, July 5, 2018

July 5, 2018 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed as the atmosphere became strongly unstable during the afternoon and early evening hours. Mixed layer capes were near 3000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed as the atmosphere became strongly unstable during the afternoon and early evening hours. Mixed layer capes were near 3000 j/kg. The storms drifted slowly south and southwest around a strong upper level high centered over the Missouri Valley. An isolated damaging wind gust was observed with the strongest cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 5:52 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 5, 5:52 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 PM CDT Thu Jul 5 2018

.UPDATE...
Issued at 652 PM CDT Thu Jul 5 2018

Most of the widely scattered activity over the forecast area
should dissipate with sunset this evening. Other clusters of
convection to our north are already weakening as they approach our
region, so we may not get much from them later this evening. Focus
continues to be the pre-dawn hours and through Friday morning for
convective development near the front.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 320 PM CDT Thu Jul 5 2018

The excessive heat today that prompted a warning to be issued
this morning produced widespread heat indices in the 108 to 115
range. KPAH ASOS managed a sweltering 114 this afternoon.

Will need to monitor some isolated convection down near the TN
late this afternoon, and also an outflow boundary heading south
along the Wabash River Valley due to the high instability in place
across the region. Not expecting much of an organized severe
threat, but any storm that goes up in this extreme heat could
produce some decent wind gusts 40-50 MPH or so.

The good news is that a break from the extreme heat seems in
order, at least in temporarily in the short term. The upper ridge
that has been responsible for the heat is expected to retrograde
back to the west on tonight/Fri. This will allow a cold front to
push south into and through the region. There will not be much
overall moisture return ahead of the front, and upper support also
looks minimal as the front cross area. This, along with the
negative diurnal timing of the front, should serve to limit
thunderstorm coverage to scattered at best. Better news is that
extensive cloud cover Friday will likely hold temps down in the
80s at most locations, and give us at least a temporary break
from the excessive heat streak. In fact, we should see most
locations fall back well into the lower and mid 60s Friday night.
Some cooler areas along the I-64 corridor may even see some
readings drop into the upper half of 50s by sunrise Sat. Saturday
still looks like the pic day of the weekend, and most likely the
pic day of for the next 7 to 10 days. High temperatures will stay
in the 80s with a nice northeast breeze and much more comfortable
humidity levels.

.LONG TERM...(Sunday through Thursday)
Issued at 320 PM CDT Thu Jul 5 2018

As an expansive upper ridge (594+ decameters) gets re-established
across the PAH forecast area on Sun, an inverted surface trof to the
southwest of the center of high surface pressure could be a focus
for possible shower and tstm activity in the increasingly unstable
atmosphere, mainly across the southern half of the region. Low level
winds will have begun to gain at least some southerly component by
then, thus surface dewpoints are expected to return to the lower
70s, providing some additional fuel for deep moist convection Sun
afternoon.

The setup of the winds and low level moisture should maintain the
possibility that isolated to scattered shower and tstm activity will
linger into Mon and Tue afternoons for parts of the region,
according to the 12Z GFS/CMC. However, the 00Z ECMWF had a drier
forecast, with the inverted trof depicted farther south than the
GFS/CMC (but the 12Z ECMWF version was more in line with the other
12Z models). Thus, at this time, PoPs at any one location will not
be any higher than low chance through at least mid week. Many areas
will remain dry.

Temps are expected to inch up a degree or two with each passing day
in the extended forecast, and lows should rebound to the upper
60s/lower 70s. By midweek, afternoon heat indices are expected to
return to the 100 to 105 range again.

&&

.AVIATION...
Issued at 652 PM CDT Thu Jul 5 2018

Have a VCTS at KPAH and KOWB for nearby convection to start the
forecast. Not at all confident that either terminal will take a
direct hit, but outflow winds up to 20kts will be possible.
Otherwise it will be quiet until around daybreak in the morning.
Still looks like KCGI and KPAH will be most likely to get a TSRA
Friday morning. Cannot rule out some gusts up near 20kts or an
MVFR ceiling behind the front in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for
     ILZ075>078-080>094.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
     086-087-109>112-114.

     Heat Advisory until 8 PM CDT this evening for MOZ100-107-108.

IN...Excessive Heat Warning until 8 PM CDT this evening for INZ081-
     082-085>088.

KY...Excessive Heat Warning until 8 PM CDT this evening for
     KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jul 5, 2:52 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 PM CDT Thu Jul 5 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 PM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect for most of the
region until 8 PM. The heat index will peak between 108 and 114
degrees this afternoon. Please refer to the Excessive Heat Warning
product for more details.

Isolated thunderstorms will be possible this afternoon and
tonight. The main hazards will be lightning and heavy rain,
though any storm that forms during the heat of the day or early
evening could also contain strong and gusty winds of 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms may occur mainly Sunday through
Tuesday over parts of the region. The main hazards will be locally
heavy rain and lightning.

Heat indices of 100 to 105 will be possible from mid week on.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 5, 4:52 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
07/05/2018                   HICKMAN            KY   TRAINED SPOTTER

            TWO TREES DOWN OVER THE ROADWAY IN THE CITY LIMITS OF
            CLINTON

&&

DLL
Special weather statement, Jul 5, 5:40 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
640 PM CDT THU JUL 5 2018

MOZ108-060015-
Ripley MO-
640 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIPLEY COUNTY UNTIL 715
PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Handy, or 9 miles northwest of Doniphan, moving
southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gatewood and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 9112 3673 9112 3681 9096 3667 9082
      3650 9100 3650 9113 3655 9113
TIME...MOT...LOC 2340Z 049DEG 12KT 3669 9097

DRS
Special weather statement, Jul 5, 6:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
702 PM CDT THU JUL 5 2018

KYZ006-060030-
Graves KY-
702 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAVES COUNTY UNTIL 730
PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, or 8 miles southeast of Mayfield, moving southwest at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mayfield, Sedalia, Lynnville, Water Valley and Dukedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 8882 3674 8858 3668 8849 3650 8850
      3650 8881
TIME...MOT...LOC 0001Z 036DEG 8KT 3663 8856

DRS
Local storm report, Jul 5, 6:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 E HICKMAN             36.56N 89.15W
07/05/2018  M52 MPH          FULTON             KY   MESONET

&&

DLL

The radar

The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 5, 7:05 PM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.320, -88.900

A row of decorative Bradford pear trees was blown down in the city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762097.